Arizona, 2010

Flash Flood and Hail in Arizona, July 23, 2010

July 23, 2010 · NWS VEF · 2 events in 1 county or zone

Monsoon moisture fueled isolated thunderstorms over Mohave County. One storm produced hail and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled isolated thunderstorms over Mohave County. One storm produced hail and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 23, 9:55 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 9:55 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT FRI JUL 23 2010

.SYNOPSIS...MONSOONAL MOISTURE WILL GENERALLY REMAIN OVER ARIZONA
THROUGH SATURDAY AS AN AREA OF HIGH PRESSURE DEVELOPS OVER THE
SOUTHERN GREAT BASIN. THIS PATTERN WILL KEEP DRY AIR IN PLACE ACROSS
SOUTHERN NEVADA AND MUCH OF SOUTHEAST CALIFORNIA AND PROVIDE A
SLIGHT INCREASE IN TEMPERATURES EACH DAY THROUGH THE WEEKEND. AN
AREA OF LOW PRESSURE APPROACHING THE CENTRAL CALIFORNIA COAST SUNDAY
WILL LEAD TO POSSIBLE THUNDERSTORMS OVER THE SOUTHERN SIERRA AND
WEST CENTRAL NEVADA.
&&

.UPDATE...THE MAIN FOCUS TODAY WILL BE OVER MOHAVE COUNTY WHERE THE
BEST MOISTURE AND INSTABILITY RESIDE. MOISTURE DID ADVECT INTO CLARK
COUNTY OVERNIGHT AS INDICATED BY INCREASING SURFACE DEWPOINTS AND
PRECIPITABLE WATER VALUES UP TO NEAR 1.25 INCHES. HOWEVER...THE 12Z
NAM AND GFS CONTINUE TO SHOW ANTICYCLONIC FLOW DEVELOPING OVER
CENTRAL NEVADA TODAY WHICH WILL PUSH DRIER AIR DOWN FROM THE NORTH
AND CAUSE THE MOISTURE BOUNDARY TO RETREAT SOUTHWARD. THE STEERING
FLOW WILL BE FROM THE EAST-NORTHEAST OVER MOHAVE COUNTY AND PLENTY
OF HEATING WITH CAPE VALUES OVER 1000 J/KG SHOULD LEAD TO STRONG
THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN AND MOVING
SOUTHWEST DURING THE AFTERNOON AND EVENING. CONVECTION MAY ALSO BE
AIDED OVER NORTHERN MOHAVE COUNTY BY A SOUTHWEST JET STREAK WHICH
EXTENDS FROM NORTHWEST ARIZONA TOWARD THE ROCKIES. THE MAIN THREAT
WILL BE HEAVY RAIN AND ISOLATED FLASH FLOODING DUE TO THE ABUNDANT
MOISTURE IN PLACE.
&&

.AVIATION...FOR MCCARRAN...SOUTHWESTERLY WINDS FINALLY HAVE
DECREASED FOR THE MOST PART ACROSS THE VALLEY...AND WITH LIGHTER
WINDS ALOFT TO MIX DOWN TODAY COMPARED TO EARLIER IN THE
WEEK...ANTICIPATE THAT WINDS WILL BE LIGHT AND VARIABLE FOR THE MOST
PART. MODELS INDICATE A SOUTHEASTERLY COMPONENT DEVELOPING BY LATE
THIS MORNING...TRANSITIONING TO THE SOUTHWEST OVER THE COURSE OF THE
AFTERNOON. HOWEVER...SPEEDS SHOULD REMAIN BELOW 8 KNOTS ON THE
MAJORITY OF THE TIME. FEW-SCT CLOUDS AROUND THE VALLEY AOA 15K FEET
THIS AFTERNOON/EVENING MAINLY OVER THE NEARBY MOUNTAINS. THERE IS
THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE PEACH
SPRINGS AND MORMON MESA APPROACH CORRIDORS TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM THUNDERSTORMS...WINDS WILL FOLLOW DIURNAL
DIRECTIONAL TRENDS LATE AT NIGHT AND IN THE EARLY MORNING AND THEN
PICK UP OUT OF THE SOUTH TO SOUTHWEST IN THE AFTERNOON AND EVENING
TO 8-12 KTS SUSTAINED WITH GUSTS OF 15-25 KTS. FEW-SCT CLOUDS MAINLY
AOA 12K-15K FEET THIS AFTERNOON AND EVENING WITH SCT TSRA POSSIBLE
OVER MOHAVE COUNTY AND FAR SOUTHEAST SAN BERNARDINO COUNTY INCLUDING
KEED. THE MAIN THREAT IN AND NEAR TSRA WILL BE GUSTY AND ERRATIC
WINDS.
&&

.PREV DISCUSSION...
234 AM PDT FRI JUL 23 2010

.SHORT TERM...CONVECTION OVER ARIZONA APPEARS TO HAVE GONE TO BED
FOR THE NIGHT...BUT NOT BEFORE HELPING TO PUSH THE PSEUDO-DRYLINE
FARTHER NORTH AND WEST INTO OUR CWFA. DEWPOINT AT MERCURY/DESERT
ROCK WENT UP 14 DEG F BETWEEN 1 AM AND 2 AM...MARKING THE PASSAGE OF
THE BOUNDARY SEPARATING JUICY AIR TO THE SOUTHEAST FROM DRY AIR TO
THE NORTHWEST. CONVECTION WILL BE FAVORED ON THE MOIST SIDE OF THIS
BOUNDARY THIS AFTERNOON WITH HEATING AND OLD OUTFLOW BOUNDARIES
PROVIDING THE FORCING. MODEL INTERPRETATION WAS A CHALLENGE THIS
MORNING...AS THE GFS APPEARED TO SUFFER FROM CONVECTIVE FEEDBACK
OVER ARIZONA VERY EARLY IN THE FORECAST CYCLE. CHOSE TO DISCARD IT
AND LEAN ON THE NAM AND ECMWF...WHICH AGREE ON RIDGING OVER OUR AREA
WITH A PRONOUNCED WEAKNESS OVER THE FOUR CORNERS AREA AND A CUTOFF
LOW OVER THE EASTERN PACIFIC. THIS WILL LEAD TO HOT TEMPERATURES AND
ONLY SLIGHT CHANCES FOR AFTERNOON THUNDERSTORMS OVER THE HIGHER
TERRAIN IN MUCH OF THE AREA...EXCEPT FOR MOHAVE COUNTY...WHERE WEAK
EASTERLY STEERING FLOW WILL GIVE A HIGHER CHANCE THANKS TO STORMS
ADVECTING IN OFF THE MOGOLLON RIM.

.LONG TERM...IT LOOKS LIKE WE MAY BE IN FOR OUR BEST SHOT AT SOME
RAIN (OR AT THE LEAST EXTRA CLOUDS) THAT WE HAVE SEEN SO FAR THIS
SUMMER. THERE APPEARS TO BE SURPRISINGLY GOOD AGREEMENT BETWEEN THE
GFS/DGEX/ECMWF/GEM THAT AN UPPER LOW SHOWN TO BE OFF THE COAST OF
CALIFORNIA EARLY NEXT WEEK AND A BROAD UPPER RIDGE OVER THE
SOUTHEASTERN U.S. WILL TURN THE FLOW OVER OUR AREA TO MORE OF A
SOUTHERLY ONE BY MONDAY. THIS WOULD PUSH ADDITIONAL MOISTURE INTO
THE AREA. BY TUESDAY THE UPPER LOW IS SHOWN TO GET CLOSER AND THIS
FEATURE SHOULD HELP TO INCREASE SHEAR ACROSS THE AREA AND IS ALSO
ACCOMPANIED BY A 60 KT+ 250 MB JET WHICH WOULD HELP CONVECTION TO
GET MORE ORGANIZED. GIVEN THE MOISTURE LOOKS TO BE THERE AND THE
ADDED ENHANCEMENT IT SHOULD GET FROM THE LOW TO THE WEST I HAVE
OPTED TO INCREASE POPS IN JUST ABOUT ALL AREAS EXCEPT IN THE FAR
WEST WHERE THE GOOD MOISTURE MAY NOT GET IN AS THE FLOW THERE IS TOO
SOUTHWESTERLY. ONE THING TO WATCH WILL BE TUESDAY NIGHT AS THE ADDED
PRESENCE OF THE LOW MAY KEEP CONVECTION GOING LATER THAN TYPICAL
DIURNAL TRENDS DICTATE. BY WEDNESDAY THE UPPER LOW MOVES CLOSER AND
OPENS UP BUT SUFFICIENT MOISTURE AND INSTABILITY STILL EXISTS OVER
CENTRAL AND EASTERN PARTS OF THE AREA TO KEEP IN THE POSSIBILITY OF
THUNDERSTORMS EVEN IN THE VALLEYS. AREAS WEST OF A LINE FROM THE
NEVADA TEST SITE TO MOUNTAIN PASS TO VIDAL JUNCTION SHOULD DRY OUT
AS THE FLOW TURNS SOUTHWEST IN RESPONSE TO THE UPPER LOW MOVING INTO
CALIFORNIA AND DRIER AIR WORKING IN. THE DRY-MOIST BOUNDARY THAT
SETS UP MAY ALSO BE AN AREA WHERE CONVECTION GETS ENHANCED. TEMPS
WILL REMAIN ABOVE NORMAL ON MONDAY THEN LOWER TO BELOW NORMAL ON
TUESDAY AND WEDNESDAY. TUESDAY COULD EVEN BE WAY COOLER THAN
CURRENTLY FORECAST ESPECIALLY IF CLOUDS ARE DOMINANT. HOWEVER
HUMIDITY VALUES WILL COME UP REGARDLESS.

BY THURSDAY UPPER RIDGING CENTERED OVER THE SOUTHEASTERN U.S.
EXPANDS WEST INTO OUR AREA AND THE FLOW ALOFT IS BASICALLY SOUTHWEST
TO MARGINALLY SOUTH. MOST AREAS WILL DRY OUT EXCEPT FOR MOHAVE AND
LINCOLN COUNTIES AND POSSIBLY THE CLARK COUNTY MOUNTAINS AND I KEPT
IN A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THESE
AREAS. WITH THE RISING HEIGHTS AND DRIER AIR IN PLACE WE SHOULD ALSO
SEE TEMPS RETURN TO ABOVE NORMAL LEVELS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...KENNEDY
PREV DISCUSSION...MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 23, 2:18 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 AM PDT FRI JUL 23 2010

AZZ001-003-240700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
218 AM MST FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE...WITH THE GREATEST CHANCES ON TUESDAY AND WEDNESDAY.
ISOLATED SEVERE WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014>022-240700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
218 AM PDT FRI JUL 23 2010 /218 AM MST FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...MAINLY OVER THE HIGHER TERRAIN...WITH THE
GREATEST CHANCES ON TUESDAY AND WEDNESDAY. ISOLATED SEVERE
WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The Las Vegas radar (KESX), 113 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Mohave

When
July 23, 11:15 AM MST to 11:20 AM MST
Where
Mohave County, 9.44 mi ESE of Harris
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.095, -113.897

Flash Flood, Mohave

When
July 23, 12:00 PM MST to 1:00 PM MST
Where
Mohave County, 8.99 mi ESE of Harris to 9.3 mi ESE of Harris
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
35.098, -113.904

Rocks and debris were washed across the road to Hualapai Mountain Park in three areas. A nearby rain gage recorded 2.13 inches of rain in 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238342, 238344.